It’s been six weeks since I first saw my new psychiatric nurse, Tabitha. In that time, I have reduced the amount of venlafaxine (Effexor) I take each day, stopped taking trazodone at night, and tried a number of different alternatives to help me sleep. It’s been a wild ride.
Taper off the venlafaxine. When I showed up at my first appointment with Tabitha, I was taking 300 mg per day. She was surprised. This is a pretty high dose, it turns out. I hadn’t realized it, but typically the highest dose is 225 mg per day (I just recently looked this up). The research says it might make sense to go to higher for severe depression, but that there isn’t much evidence to know how that works.
Honestly, it makes me wonder about what Sue (former psych nurse) was doing. All the more so because she bumped up the dose and sent me away for another 3-4 months, with no check-in to see how I was doing. Fine, you can say I could have or should have called her. But since she never wanted to hear back right away about how anything was going, I think I made assumptions that whatever I felt was no big deal or just to be expected. I know, now that I read that, I was being too passive. In my defense, I did tell Sue multiple times that I wasn’t feeling well and didn’t feel the meds were working me. It’s just that when she said to keep going or to take more, I went along with it.
The first thing Tabitha wanted to do was get me off the venlafaxine. I dropped down quickly from 300 mg to 225 mg per day. I had a rough transition, so we decided (note: we decided together) to continue to go down, but more slowly. The smallest capsule has 37.5 mg, and dropping down to 187.5 mg also provoked some side effects. So I spent a few days breaking open the capsules and taking about half the little spheres inside of it. Then I dropped to 187.5 mg. I stayed there for several weeks so that I didn’t have to make any changes while I was recently in Denmark.
Now I’m opening up a capsule and removing 10 spheres each morning, about a third of the number in each capsule. Even with this gradual reduction, my dreams are noticing the change, but I’m okay. Most importantly, I’m not experiencing the brain fog I had earlier, nor “brain zaps” that some people get when they go off Effexor.
Release that Wellbutrin slowly. I’ve been taking bupropion, the generic version of Wellbutrin, for several years. This one I’m going to keep, at least for now. I’ve felt like it’s been helpful to me, though maybe not as helpful as when I first took it.
I can’t recall if I mentioned this earlier, but when I told Tabitha that I got more from it when I first took it but when I switched to the generic form, I never felt quite the same boost from it, she said that made sense. She said there were reports that the generic XL (extended release) version was not as effective as the branded version. However, the generic SR (slow release) was better, closer to the generic version. So she switched me over to the generic SR, and now I take it twice a day instead of once a day. Of course, it is hard to know for sure what part of my recent improvement is due to reduced venlafaxine and what can be attributed to the change in the buproprion prescription. But I do feel this has made a difference.
Give up the trazodone. I started taking this some years ago at bedtime. It’s an anti-depressant but sleepiness is such a strong side effect that it can be prescribed at low doses as a sleep aid. It did help me sleep better, but both Tabitha and I thought it might be contributing to my morning lethargy. So I backed off the trazodone, which is fortunately a lot easier than coming off the venlafaxine.
The problem is that without the trazodone, it became hard to sleep. On a typical night, I fall asleep, sleep 2-3 hours, and then wake up every hour or so. Usually I fall back to sleep for a while, but sometimes I am awake for several hours at a time.
Okay, fine. I’m not working at a regular job now, so I don’t have to be mentally sharp at 8 am. I can rest or even nap if needed. Still, I long for uninterrupted sleep.
Tabitha has given me various things to try, and I’ve hated all of them. The side effects have been intense and dramatic, including tremors that were almost like seizures and would wake my husband up at night.
Most recently, she said we could try a low-dose anti-psychotic, but I said no, thanks. I have become very wary. I would rather not sleep well. So at the moment I am not taking anything at night, and I am not sleeping particularly well. I’m always tired.
On the other hand, my brain fog has cleared. My head feels “cleaner,” if that makes any sense, less chemically toxic. And as tired as I am, I don’t hate myself. I’m not thinking, “damn, I’m such a useless, lazy bitch.” Instead, I’m thinking, “I hope I can find a solution to cope with this exhaustion and poor sleep. It’s been hard so far but it’s not hopeless.”
Modified version of an image by Iqbal Osman, Creative Commons